Alert archive / Nevada / Flash Flood Warnings in 2013

Flash Flood Warning 17, NWS Reno, NV

July 27, 2013Mineral County, Nevada; Mono County, California

NWS Reno, NV issued this flash flood warning at Jul 27, 2013, 1:55 PM PDT for Mineral County, Nevada; Mono County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2013, 1:55 PM PDT (20:55 UTC)
Expired
Jul 27, 2013, 5:00 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Mono County, CA, Mineral County, NV

The radar

The Reno radar (KRGX), 175 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2013-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2013-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2340 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

497 
WGUS55 KREV 272055
FFWREV
CAC051-NVC021-280000-
/O.NEW.KREV.FF.W.0017.130727T2055Z-130728T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
155 PM PDT SAT JUL 27 2013

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MONO COUNTY IN CENTRAL CALIFORNIA...
  THIS INCLUDES THE CITY OF BODIE...
  SOUTHWESTERN MINERAL COUNTY IN WESTERN NEVADA...

* UNTIL 500 PM PDT

* AT 152 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR BODIE...MOVING EAST AT 5
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  JUNCTION CA 270 AT NV STATE LINE AND JUNCTION NV 359 AND CA 167.

HEAVY RAINFALL MAY CAUSE FLOODING AND POSSIBLE ROCK SLIDES ALONG 
CALIFORNIA STATE ROUTE 270 ALSO KNOWN AS BODIE ROAD...THE JUNCTION 
OF BODIE ROAD AND HIGHWAY 395...AND CALIFORNIA STATE HIGHWAY 167 AND 
NEVADA STATE HIGHWAY 359. 

A FLASH FLOOD WARNING MEANS FLOODING IS IMMINENT OR OCCURRING. PEOPLE
IN FLOOD PRONE AND LOW LYING AREAS SHOULD MOVE TO HIGHER GROUND. DO
NOT ATTEMPT TO CROSS SWIFT FLOWING WATER BY FOOT OR AUTOMOBILE.

FLASH FLOODING AND DEBRIS FLOWS NEAR RECENTLY BURNED AREAS ARE
EXTREMELY DANGEROUS AND CAN DESTROY STRUCTURES AND WASHOUT BRIDGES
AND ROADS. DEBRIS FLOWS OFTEN CONTAIN MASSIVE BOULDERS...BURNED
TREES...AND LARGE AMOUNTS OF SEDIMENT AND ASH MOVING AT HIGH RATES OF
SPEED. PEOPLE LIVING BELOW BURNED AREAS SHOULD TAKE IMMEDIATE ACTION
TO PROTECT LIFE AND PROPERTY.

LAT...LON 3824 11926 3839 11877 3834 11868 3813 11866
      3803 11917

$$

TF
1 follow-up statement
921 
WGUS75 KREV 272233
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
333 PM PDT SAT JUL 27 2013

CAC051-NVC021-272242-
/O.CAN.KREV.FF.W.0017.000000T0000Z-130728T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MINERAL NV-MONO CA-
333 PM PDT SAT JUL 27 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MONO AND
SOUTHWESTERN MINERAL COUNTIES...

THE STORMS THAT EARLIER PROMPTED THE FLASH FLOOD WARNING HAVE 
DISSIPATED...WITH A DIMINISHING FLOOD THREAT. ISOLATED REMEMBER THAT 
MINOR FLOODING OF LOW SPOTS MAY CONTINUE FOR SEVERAL HOURS.

LAT...LON 3824 11926 3839 11877 3834 11868 3813 11866
      3803 11917

$$

TF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 9:13 AM PDT, 4 hours 42 minutes earlier.

Area forecast discussion, Jul 27, 9:13 AM PDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
913 AM PDT SAT JUL 27 2013

.UPDATE...

THE ONLY CHANGE MADE MID MORNING WAS TO ADD A FLASH FLOOD WATCH
AND THE MENTION OF HEAVY RAIN FOR MONO, MINERAL, AND SOUTHERN LYON
COUNTIES FOR THIS AFTERNOON INTO THIS EVENING. JET DYNAMICS WILL
BE INCREASING ALLOWING FOR WELL VENTILATED AND SELF-SUSTAINING
STORMS THIS AFTERNOON FOR AREAS SOUTH OF HIGHWAY 50. COMBINED WITH
ALREADY HIGH PRECIPITABLE WATER VALUES AND WEAKER STORM MOTIONS
LESS THAN 15-20 MPH, THE THREAT FOR SHOWERS OR STORMS THAT WILL
BE ABLE TO PRODUCE HEAVY RAIN IS INCREASING. THERE ARE SOME LOW
LEVEL CLOUDS COVERING SOUTHERN MONO COUNTY THAT MAY INHIBIT
CONVECTION FOR AREAS SOUTH OF MONO LAKE. HOWEVER, IF THESE CLOUDS
BURN OFF LATE IN THE MORNING TO EARLY AFTERNOON, THE FLASH FLOOD
THREAT WILL EXTEND SOUTHWARD IN MONO COUNTY.

&&

.SYNOPSIS...
MOIST AND UNSTABLE AIR MASS WILL KEEP THE THREAT OF SHOWERS AND
THUNDERSTORMS MAINLY SOUTH OF HIGHWAY 50 THROUGH THIS WEEKEND WHILE
A GRADUAL DRYING TREND WILL REDUCE THE THUNDERSTORM POTENTIAL
ELSEWHERE. DRY AND LOCALLY BREEZY CONDITIONS ARE EXPECTED NEXT WEEK
WITH TEMPERATURES SLIGHTLY BELOW NORMAL.

&&

.SHORT TERM...

THE CONVECTION FROM LAST NIGHT IN WEST CENTRAL NV HAS FINALLY
WOUND DOWN, ALTHOUGH SOME SHOWERS IN NORTHERN INYO COUNTY ARE
LIKELY TO MOVE NORTH INTO SOUTHERN PORTIONS OF MONO AND MINERAL
COUNTIES THIS MORNING. BY THIS AFTERNOON, THE HIGHEST AMOUNTS OF
MOISTURE AND INSTABILITY ARE EXPECTED TO REMAIN IN AREAS SOUTH OF
HIGHWAY 50. A FEW AREAS IN SOUTHERN LYON AND MINERAL COUNTIES
WHICH RECEIVED HEAVY RAINFALL AND REPORTS OF FLOODING YESTERDAY
WILL NEED TO BE WATCHED FOR A POSSIBLE REPEAT TODAY, BUT THE
CONFIDENCE LEVEL FOR THESE SAME AREAS RECEIVING MORE HEAVY RAIN IS
NOT HIGH ENOUGH TO ISSUE ANY FLOOD WATCHES. BOTH THE GFS AND NAM
HAVE FOCUSED MORE PRECIP BACK INTO MONO COUNTY UNDER A SMALL
DEFORMATION ZONE ASSOCIATED WITH THE UPPER LOW OFF THE SOUTHERN CA
COAST. HOWEVER, MOST OF THIS COUNTY RECEIVED LITTLE MEASURABLE
RAINFALL YESTERDAY.

FARTHER NORTH, AN INCREASING WEST FLOW BRINGING DRIER AIR WILL
LIMIT THE THUNDERSTORM THREAT TODAY ESPECIALLY AROUND THE TAHOE
BASIN AND NORTHWARD INTO PLUMAS COUNTY. OTHERWISE, SOME RESIDUAL
MOISTURE AND INSTABILITY COULD TRIGGER A FEW BRIEF CELLS IN THE
REMAINDER OF EASTERN CA-WESTERN NV NORTH OF HIGHWAY 50 FROM MID
AFTERNOON AND INTO THIS EVENING. INTENSITY OF MOST STORMS WILL BE
SIMILAR TO YESTERDAY, GENERALLY BELOW SEVERE LEVELS BUT INTERACTIONS
WITH OUTFLOW BOUNDARIES AND/OR THE LATE DAY ZEPHYR COULD PULSE
SOME STORMS BRIEFLY NEAR LOW END SEVERE CRITERIA. THE UPPER LEVEL
JET STREAK WHICH HELPED SUSTAIN STORMS THE PAST COUPLE OF NIGHTS
IS EXPECTED TO DEPART WESTERN NV BY TONIGHT, SO THE POST-SUNSET
DIMINISHING TREND OF THE CONVECTION SHOULD TAKE LESS TIME COMPARED
TO YESTERDAY. THE ONLY EXCEPTION WOULD BE NEAR THE SMALL
DEFORMATION ZONE IN MONO AND MINERAL COUNTIES WHERE ISOLATED
SHOWERS COULD PERSIST OVERNIGHT.

ON SUNDAY, THE DRIER AIR MASS IS EXPECTED TO SPREAD FARTHER SOUTH
AS THE TROUGH IN THE NORTHWEST US PUSHES INTO NORTHERN CA, WITH
CONVECTION UNLIKELY NORTH OF HIGHWAY 50. HOWEVER, WINDS WILL
INCREASE IN THESE AREAS WITH LOCAL GUSTS UP TO 35 MPH POSSIBLE
FROM RENO NORTHWARD INTO NERN CA-NWRN NV.

FOR MONDAY, WHILE DRY WEATHER SHOULD PREVAIL WITH LATE DAY BREEZES
REACHING SPEEDS SIMILAR TO SUNDAY, THE LATEST MODEL GUIDANCE HANGS
ON TO SOME INSTABILITY OVER FAR SOUTHERN MONO COUNTY AND EASTERN
MINERAL COUNTY. THIS AREA WILL BE WATCHED DURING THE NEXT DAY OR
TWO TO SEE IF THE GUIDANCE RETAINS THIS INSTABILITY, BUT WILL NOT
ADD MENTION OF THUNDER AT THIS TIME.

DAYTIME TEMPS NEAR OR SLIGHTLY ABOVE SEASONAL NORMAL TODAY WILL
GRADUALLY COOL DOWN THRU EARLY NEXT WEEK AS 500 MB HEIGHTS AND
700 MB TEMPS ALSO DECREASE. BY MONDAY, MAX TEMPS WILL GENERALLY
RANGE FROM 90-95 IN WESTERN NV TO AROUND 80 DEGREES IN THE TAHOE
BASIN AND SIERRA VALLEYS. MJD

.LONG TERM...

MAKE FEW CHANGES AS THE MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH
THE LARGE SCALE PATTERN. GENERAL WEST FLOW ALOFT TO CONTINUE WITH
THE MAIN TROUGH CENTERED NEAR THE COAST WITH THE DEEPEST PART OVER
WASHINGTON. MODELS NOW IN BETTER AGREEMENT WITH THE STRONGER SHORT
WAVE TO AFFECT THE SIERRA AND WESTERN NEVADA WEDNESDAY. WITH A GOOD
THERMAL GRADIENT AND A DECENT SFC PRESSURE/HGT GRADIENT ALOFT, IT
COULD BE A DECENT MID-SUMMER SW WIND EVENT WITH GUSTS 30-40 MPH OVER
MUCH OF THE REGION. BUMPED UP WINDS A BIT FOR WED WITH BETTER MODEL
AGREEMENT. OUTSIDE OF WEDNESDAY, EXPECT TYPICAL AFTERNOON WEST WINDS
WITH PEAK GUSTS 20-30 MPH. TEMPERATURES LOOK TO REMAIN NEAR AVERAGE
DURING THE DAY WITH SEASONABLE TO COOL OVERNIGHT LOWS DUE TO THE
VERY DRY AIR EXPECTED. WALLMANN

&&

.AVIATION...

STILL EXPECT THUNDERSTORMS THIS AFTERNOON FOCUSED SOUTH OF HWY 50.
BEST CHC AFFECTING ANY TERMINALS WOULD BE AT KMMH FROM 21-01Z.
FURTHER NORTH, A SLIGHT CHC REMAINS FOR KRNO/KCXP BEFORE 23Z WITH A
MINIMAL THREAT FOR THE TAHOE TERMINALS KTRK/KTVL. THREATS REMAIN
BRIEF HEAVY RAIN, SMALL HAIL AND SOME SFC WND GUSTS TO 40 KTS.
EXPECT ALL STORMS TO DIE OFF AROUND 04Z WITH AN EVEN SMALLER THREAT
FOR STORMS SUNDAY. WALLMANN

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM 2 PM THIS AFTERNOON TO 9 PM PDT THIS
     EVENING NVZ001.

CA...FLASH FLOOD WATCH FROM 2 PM THIS AFTERNOON TO 9 PM PDT THIS
     EVENING CAZ073.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
Hazardous weather outlook, Jul 27, 5:47 AM PDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
547 AM PDT SAT JUL 27 2013

CAZ070>073-NVZ001>005-280100-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
547 AM PDT SAT JUL 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE EASTERN SIERRA AND WESTERN NEVADA THIS
AFTERNOON AND SHOULD CONTINUE INTO THE EVENING. LOCALLY HEAVY
RAIN...HAIL...GUSTY WINDS AND DEADLY LIGHTNING CAN BE EXPECTED
WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE ON SUNDAY
...MAINLY SOUTH OF INTERSTATE 80. HIGH PRESSURE WILL THEN START TO
BUILD INTO THE REGION ON MONDAY WITH DRY CONDITIONS AND NEAR
NORMAL TEMPERATURES THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON. SPOTTERS
ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://FORECAST.WEATHER.GOV/HAZARDS/REV  (ALL LOWER CASE)

O'HARA

In the hours before

Special weather statement, Jul 27, 1:17 PM PDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
117 PM PDT SAT JUL 27 2013

CAZ073-NVZ001-272100-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-
117 PM PDT SAT JUL 27 2013

...STRONG STORMS DEVELOPING ACROSS MONO COUNTY...

AT 108 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF DEVELOPING STRONG AND NEARLY STATIONARY THUNDERSTORMS
SOUTH OF BRIDGEPORT NEAR BODIE. STORMS ARE ALSO DEVELOPING NEAR
CRESTVIEW.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR WITH
THESE STORMS.

* LOCATIONS AFFECTED INCLUDE......BODIE...CONWAY SUMMIT...CRESTVIEW
AND JUNE LAKE.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3822 11943 3840 11864 3777 11838 3763 11905
      3772 11913 3771 11925 3777 11927 3780 11922
      3790 11923 3795 11933 3805 11932 3809 11938
TIME...MOT...LOC 2012Z 169DEG 2KT 3820 11913

TF

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:49 PM PDTSpecial Weather StatementREVLyon116 min
Jul 26, 6:36 PM PDTAreal Flood AdvisoryREVChurchill114 min
Jul 26, 7:38 PM PDTSpecial Weather StatementREVLyon37 min
Jul 26, 7:44 PM PDTSpecial Weather StatementREV91 min
Jul 26, 7:53 PM PDTSpecial Weather StatementREVStorey52 min
Jul 27, 8:50 AM PDTFlash Flood WatchREVLyon, Mineral12 hr
Jul 27, 4:30 PM PDTFlash Flood WarningREVDouglas3 hr
Jul 27, 1:17 PM PDTSpecial Weather StatementREVMono43 min

Nearby

Flash Flood Warnings in Nevada, 2013Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.